Call us today

(813) 551 3608
Menu close

Klonopin Withdrawal Symptoms and Duration

Overview – What is the Withdrawal Process for Klonopin?

EFFECTS:

  • Loss of coordination
  • Involuntary eye movements
  • Pale skin that bruises easily

WITHDRAWAL SYMPTOMS:

  • Skin rashes or itching
  • Difficulty urinating
  • Gastrointestinal problems

WITHDRAWAL TIMELINE:

Klonopin, the brand name for clonazepam, is a medication in the benzodiazepine family prescribed to treat anxiety and panic disorders, as well as some seizure disorders. The medication works as an anticonvulsant or antiepileptic drug because of how clonazepam acts on receptors in the brain. When taken as prescribed, with a doctor’s supervision, this medication can be very effective. Because many drugs in the benzodiazepine family, including Klonopin, can be addictive or habit-forming, doctors often prescribe the lowest possible dose and only prescribe it for a short period of time.

Prescription drug abuse is increasingly common in the United States. According a National Survey on Drug Use and Health from 201415 million Americans ages 12 and older used prescription drugs for nonmedical purposes in the past year. According to the Centers for Disease Control, between 2004 and 2008, the number of emergency room visits involving nonmedical use or abuse of benzodiazepines – often in combination with other drugs like opioid painkillers – increased 89 percent.

Effects of Klonopin

Even with legitimate medical use, Klonopin can lead to various side effects. The most common side effects from Klonopin include:

  • Sleepiness, drowsiness, or fatigue
  • Loss of coordination or clumsiness
  • Dizziness
  • Depression
  • Problems with memory

There are serious side effects that can result from taking Klonopin. These include:

  • Confusion or hallucinations
  • No fear of danger or risky behaviors
  • Pale skin that bruises easily
  • Urinating less or painful urination
  • Fluttering in the chest or pounding heartbeat
  • Involuntary eye movements
  • Shallow or reduced breathing
  • Seizures, especially if a seizure disorder did not exist before

Benzodiazepines like Klonopin can also build up in the system over time, leading to ill health effects. This is another reason why people with legitimate Klonopin prescriptions may wish to stop taking this medication. It can lead to addiction or dependence, and it can also cause side effects if taken for several years. That being said, it is very important to only discontinue taking Klonopin under medical supervision. Klonopin, like other benzodiazepines, can cause serious withdrawal symptoms that can even be life-threatening. The body can easily become dependent on Klonopin, whether the individual has developed an addiction to the drug or not. As a result, medical detox is always required to withdraw from Klonopin.

Effects of Klonopin

Sometimes, when people struggle with addiction to Klonopin, they may mix the drug with other substances to enhance the euphoria or “high” experienced. Most often, these substances include opioid painkillers or alcohol. When benzodiazepines are mixed with alcohol or narcotic painkillers, overdose is more likely to occur.

When a person abuses benzodiazepines for recreational purposes, the biggest concern is oversedation. This can lead to depressed or stopped breathing, coma, or death. Memory impairment and severe depression are also serious concerns with long-term Klonopin abuse.

Withdrawal Symptoms

When people struggle with an addiction to or a dependence on Klonopin, and they stop taking the medication, they will likely experience withdrawal symptoms. These symptoms include both psychological and physical symptoms.

Psychological Klonopin withdrawal symptoms include:

  • Jumpiness
  • Restlessness
  • Anxiety, sometimes with panic attacks
  • Agoraphobia or social phobia
  • Perceptual distortions or hallucinations
  • Depersonalization
  • Obsessive thoughts
  • Rage, aggression, irritability, and mood swings
  • Difficulty concentrating
  • Poor memory
  • Intrusive memories
  • Depression

Physical symptoms of Klonopin withdrawal include:

  • Pain or stiffness in the back, jaw, neck, or limbs
  • Tingling or numbness, especially in the limbs, torso, or face
  • Weakness, sometimes referred to as “jelly legs”
  • Skin rashes or itching
  • Difficulty urinating
  • Flushing and sweating
  • Cold or flu-like symptoms
  • Gastrointestinal problems, including stomach aches, nausea, vomiting, constipation, or diarrhea
  • Tinnitus
  • Blurred vision
  • Fatigue
  • Muscle twitches, like jerking
  • Hypersensitivity to stimuli like light, touch, or sound
  • Fast breathing
  • Tremors
  • Lightheadedness or poor balance
  • Seizures or fits

The Klonopin Withdrawal Process

Klonopin Withdrawal ProcessEffects of most benzodiazepines, like Klonopin, begin to wear off a few hours after the initial dose, but withdrawal symptoms may linger, based on several factors. Klonopin is one of the stronger benzodiazepine medications on the market – a dose of 0.5 mg is equivalent to 10 mg of Valium. Although it is a strong medication, it tends to be prescribed in the US at larger doses than Valium or other benzodiazepines like Rohypnol.

If people have been abusing Klonopin for a long period of time, withdrawal symptoms will occur as the drug begins to exit the system. The size of the dose, whether prescribed or used recreationally, can affect how long a person experiences withdrawal symptoms and how severe those symptoms are. In general, the withdrawal process will take 5-10 days; however, this timeline varies greatly according to the treatment plan in medical detox, possible tapering schedules, and individual differences.

Additionally, benzodiazepines are metabolized differently in the liver. The half-life of Klonopin is between 18 and 50 hours, depending on the size of the dose. Larger concentrations over a longer period of time will build up more in fatty tissue, which means the individual will feel withdrawal symptoms for longer.

Typically, the worst withdrawal symptoms ease after 10 days, though they may last up to two weeks. However, according a report from ABC, about 10 percent of people who abruptly stop taking benzodiazepines like Klonopin experience post-acute withdrawal syndrome, a condition in which withdrawal symptoms can recur for months or years after the person has stopped taking the drug.

Medical detox is always needed for Klonopin withdrawal. If people suddenly stop taking Klonopin, they may experience seizures. These can range from mild to very dangerous, and they can occur even after dependence has formed with legitimate medical use. In a medical detox program, continual medical supervision and support ensure clients’ safety throughout the process.

A Tapering Schedule

In most instances, the supervising physician will slowly taper the Klonopin dose until the individual is no longer taking the benzodiazepine. A study published on PubMed that involved individuals with panic disorders who had taken Klonopin for three years found that gradually reducing the dose by 0.25 mg per week would, for the most part, prevent withdrawal symptoms from becoming serious.a tapering schedule

In some instances, doctors may replace Klonopin with a longer-acting benzodiazepine, such as Valium, to ease withdrawal symptoms. Then, after a period of stabilization, the person may then be weaned off the long-acting benzo. Some antipsychotic medications, like Haldol, can also help ease symptoms of benzodiazepine withdrawal.

Since withdrawal can be stressful, it’s important to engage in solid self-care throughout the process. Here are a few dietary tips to help ease Klonopin withdrawal symptoms:

  • Maintain blood sugar levels by eating regularly, even if it is several small meals a day to avoid nausea.
  • Increase omega-3 fatty acids in the diet by eating more fish like salmon or herring, or taking a fish oil supplement.
  • Reduce or eliminate “stressors” or “uppers” in the diet, such as caffeine, which can trigger anxiety.
  • Avoid too much refined or processed sugar, fats, or carbohydrates.
  • Drink plenty of water.

Rehabilitation programs, whether inpatient or outpatient, can assist people in recovery from addictions to Klonopin or other benzodiazepines. While medical supervision is certainly necessary to safely withdraw from Klonopin, detox is not sufficient treatment on its own. Following withdrawal, an individual should engage in comprehensive therapy to address the underlying factors that led to the initial Klonopin abuse. This ensures the person is equipped to maintain sobriety into the future.